Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Dec 29, 2004, 8:53 AM MST for Coconino County, Yavapai County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2004, 8:53 AM MST (15:53 UTC)
- Expired
- Dec 29, 2004, 1:00 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 65 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 291600
FFWFGZ
AZC005-025-292000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
853 AM MST WED DEC 29 2004
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
THIS INCLUDES THE CITY OF SEDONA...CORNVILLE...AND PAGE SPRINGS
* UNTIL 100 PM MST
* AT 855 AM MST...HEAVY RAIN FROM A WINTER STORM SYSTEM IS
CONTRIBUTING TO SIGNIFICANT RISES IN OAK CREEK AND MANY OF ITS
TRIBUTARIES. THE STREAM GAGE AT OAK CREEK SHOWED A RISE OF 10
FEET AND IS NEARING ITS FLOOD STAGE OF 14 FEET. EXPECT OAK
CREEK TO REACH FLOOD STAGE SHORTLY.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS. ADDITIONALLY...
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. MOTORISTS
SHOULD ALSO EXPECT ROCKS OR DEBRIS ON ROADWAYS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN FLAGSTAFF.
LAT...LON 3467 11190 3477 11182 3490 11171 3491 11183
3482 11195 3473 11196
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 3:45 AM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Dec 29, 3:45 AM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF 345 AM MST WED DEC 29 2004 .SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING WIDESPREAD RAIN AND HIGHER ELEVATION SNOW TO MUCH OF ARIZONA TODAY AND TONIGHT. IN ADDITION...EXPECT STRONG SOUTHWEST WINDS TODAY...MAINLY EAST OF FLAGSTAFF. DRIER WEATHER IS EXPECTED THURSDAY AND FRIDAY. ANOTHER WEATHER SYSTEM IS EXPECTED FOR THE WEEKEND...WITH RAIN AND SNOW RETURNING TO THE NORTHLAND. && .DISCUSSION...THE STRONG LOW PRESSURE SYSTEM THAT HAD BEEN SITTING OFF THE WEST COAST HAS FINALLY BEGUN TO PUSH INLAND THIS MORNING. IN ADVANCE OF THE UPPER LEVEL LOW...STRONG WARM ADVECTION WAS OCCURRING IN THE SOUTHERLY FLOW. THIS WAA HAS BEEN SO STRONG THAT IT HAS OVERWHELMED THE ADIABATIC COOLING EFFECTS FROM LOWERING HGHTS. AS A CONSEQUENCE...SNOW LEVELS ARE CONSIDERABLY HIGHER THAN ORIGINALLY ANTICIPATED. LATEST REPORTS AND RADAR CROSS SECTIONS OF THE MELTING LEVEL SUGGEST SNOW LEVELS NEAR 8000-8500 FEET. THIS HAS MAJOR IMPLICATIONS ON THE FCST. WITH WARMER TEMPS AND HIGHER SNOW LEVELS...IT NOW APPEARS THAT MOST PCPN WILL FALL AS RAIN WITH ONLY THE HIGHEST ELEVATIONS RECEIVING SNOW. WILL CANCEL THE WINTER STORM WARNING FOR ZONES 06/15/16 AND DOWNGRADE WSW TO A SNOW ADVISORY FOR ZONE 4...WHERE TEMPS AND THICKNESSES ARE LOWER AND SUPPORT A LOWER SNOW LEVEL. HIGHEST ELEVATIONS AND MTNS SHOULD STILL SEE MODERATE SNOWFALL AMOUNTS DURING THE DAY TODAY. RADAR VERY ACTIVE WITH AREAS AND BANDS OF RAIN SHOWERS...AND A FEW THUNDERSTORMS...MOVING ACROSS THE AREA. RADAR-DERIVED STORM TOTALS PLUS MESONET OBSERVATIONS INDICATE THAT RAINFALL AMOUNTS HAVE BEEN GENERALLY LESS THAN ONE INCH IN MOST LOCATIONS...BUT A FEW SPOTS HAVE HAD MORE WITH CROWN KING AT 1.5 INCHES. WILL MAINTAIN THE FLASH FLOOD WATCH FOR YAVAPAI AND NRN GILA COUNTIES THROUGH THIS EVENING. WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM TODAY FOR THE LCR VALLEY AND ADJACENT ZONES FOR WIND GUSTS IN EXCESS OF 40 MPH. HAVE SOME CONCERNS ABOUT THIS VERIFYING SINCE THERE WILL BE EXTENSIVE CLOUD COVER AND PCPN MUCH OF THE DAY...AND THESE CONDITIONS TEND TO SUPPRESS THE STRONG WINDS. WILL LEAVE AS IS FOR NOW AND LET DAY SHIFT MAKE A FINAL DECISION. STORM EXITS TO THE EAST ON THURSDAY WITH IMPROVING CONDITIONS. OVERALL PATTERN FOR THE NEXT SEVEN DAYS IS FOR UNSETTLED WEATHER WITH A CHANCE OF SHOWERS MOST DAYS. BEST CHANCES APPEAR TO BE SATURDAY...AND AGAIN ON MON/TUE. DB && .FGZ WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY UNTIL 8 PM MST TONIGHT ABOVE 7000 FEET AZZ 004. WIND ADVISORY FROM 8 AM MST TO 6 PM MST AZZ 012>014-017-040. FLASH FLOOD WATCH UNTIL 8 PM MST AZZ 008-018-037-038. &&
Hazardous weather outlook, Dec 29, 7:00 AM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 700 AM MST WED DEC 29 2004 AZZ004>018-037>040-301400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 700 AM MST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A STRONG PACIFIC STORM SYSTEM WILL TRAVERSE ARIZONA TODAY BRINGING WIDESPREAD HEAVY RAIN AND MOUNTAIN SNOW ALONG WITH STRONG AND GUSTY WINDS. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. SEE PHXFFAFGZ FOR DETAILS. A SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. SEE PHXWSWFGZ FOR DETAILS. A WIND ADVISORY IS IN EFFECT FROM 8 AM UNTIL 6 PM MST THIS EVENING. SEE PHXNPWFGZ FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 10:20 AM MST | Flash Flood Warning | FGZ | Coconino, Gila, Yavapai | 4 hr |
| Dec 29, 12:34 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.